What would you like to know?
Share this Story

Opioids, erectile dysfunction linked

Kristen Fischer is a copywriter, author and journalist based in New Jersey. She is a Certified Professional Resume Writer (CPRW) and host on the monthly podcast, Freelance Radio. Learn more about Kristen at www.kristenfischer.com.

Painkillers could hamper sex life

Men on high doses of prescription painkillers are more likely to experience ED, according to new research.

Man in bed looking at pills

Next time your man has a backache, tell him to try to tough it out.

According to a new study published in Spine, taking high doses of prescription pain pills over long durations of time can drive erectile dysfunction (ED).

Researchers looked at health records of 11,000 men who were taking prescription opioids (such as oxycodone) to alleviate back pain. Those who took high doses of the meds for more than four months were 50 percent more likely to need ED meds compared with those who did not take painkillers.

“Opioid use and erectile dysfunction seem to go together, but we have to be cautious about saying one causes the other,” said Dr. Richard Deyo of the Kaiser Permanante Center for Health Research at Oregon Health & Science University in Portland, Oregon.

What exactly is a high dose, you may ask? Anything equal to 80 milligrams of OxyContin daily or 120 milligrams of morphine.

Researchers noted that opioids are known to cause changes in testosterone levels.

The scientists say the number of men who experienced ED may be higher than the 19 percent found to be taking opioids and experiencing ED.

“That could well be an underestimate, because many don’t bring it to their doctor’s attention, would be embarrassed or wouldn’t connect it to medication,” Deyo said.

More on sexual health

Great husband, lousy sex?
Do you know his STD status? There's an app for that
Forty Beads: How does it work?

Tagged in
Comments
Recommended for You
Hot
New in Health & Wellness
Close

And you'll see personalized content just for you whenever you click the My Feed .

SheKnows is making some changes!